Texas, 2023

Heat in Texas, June 19, 2023

June 19, 2023 · NWS OUN · 3 events in 3 counties and zones

Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 19th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 19, 11:19 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 19, 11:19 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1219 PM CDT Mon Jun 19 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 207 AM CDT Mon Jun 19 2023

Building ridge begins to assert its dominance across the southern
Plains today as heights rise rather quickly today as 595 dam ridge
builds northward. This in combination with 850mb temps warming some
5 to 8 degrees today over Sunday will lead to much warmer
temperatures across Oklahoma and north Texas today. This will be
especially felt across southwest Oklahoma and western north Texas
where afternoon temperatures push past the century mark and heat
indices climb to between 105 and 110 degrees. A Heat Advisory has
been issued for a part of this area for later today.

Temperatures will only fall off into the upper 60s to low/mid 70s
tonight with many areas remaining in the 80s past midnight.

There does appear to be a band of waa that sets up across northeast
Texas northward into southeast Oklahoma late tonight. Although
capping may be tough to overcome, have introduced some low pops for
the potential for a few elevated storms that may linger past 12Z
Tuesday morning.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 207 AM CDT Mon Jun 19 2023

This ridge will continue to dominate the weather across the southern
Plains through the middle of the week, peaking on Tuesday as much of
the area is expected to see afternoon heat indices above 100 degrees
with some locations across western north Texas approaching 115
degrees. An expanded Heat Advisory is in effect for Tuesday
afternoon as well. Much like Monday night, there is a signal for a
band of waa showers and perhaps a storm or two Tuesday night from
northwest Oklahoma southeast across the area. However for now
appears chances remain too low to introduce mentionable pops at this
time.

As we go into Wednesday ridge gets a bit pinched-off as large closed
low across the southeast slides a bit westward and western trough
continues to deepen. This may allow slightly cooler temps(a few
degrees) from what we see on Tuesday. Still expect to see heat
indices approaching 110 across far southwest Oklahoma and western
north Texas Wednesday afternoon.

Meanwhile, could be just enough support from western trough to get
some High Plains convection to develop Wednesday afternoon which
then may drift south and southeast toward western parts of the area
Wednesday night. Signal is there for a repeat of this again Thursday
night. Again mainly affecting western Oklahoma.

Models then want to build the ridge back north across the area for
the weekend, limiting any precip chances and once again bringing
mid/upper 90s and low 100s back to the area, along with higher heat
indices.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Mon Jun 19 2023

A small area of IFR cigs will likely develop late tonight/early
Tue AM near NW OK, while VFR cigs will be possible from central
to northern OK over SWO and PNC. Wind gusts will diminish after
sunset this evening. There's a low chance of some showers and
isolated TS developing near OKC/OUN overnight into early Tue AM
but confidence is too low to include in the TAFs right now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  94  73  92 /   0   0  10  10
Hobart OK         71 100  73  97 /   0   0  10  10
Wichita Falls TX  74 104  76 100 /  10   0   0  10
Gage OK           68  97  70  96 /   0   0  10  10
Ponca City OK     70  94  71  92 /   0   0  10  10
Durant OK         74  97  74  94 /  20  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 9 PM CDT Tuesday for OKZ027-037>041-
     043>048-050>052.

     Heat Advisory until 9 PM CDT this evening for OKZ037-044-045-050.

TX...Heat Advisory from 1 PM to 9 PM CDT Tuesday for TXZ085-086-
     088>090.

     Heat Advisory until 9 PM CDT this evening for TXZ085-086-088>090.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...03
Hazardous weather outlook, Jun 19, 2:38 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
338 AM CDT Mon Jun 19 2023

OKZ004>048-050>052-TXZ083>090-200845-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
338 AM CDT Mon Jun 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Heat index values from 105 to near 115 degrees are possible this
afternoon across parts of southern Oklahoma and western north
Texas. A Heat Advisory is in effect for that area this afternoon
and early evening.

.Thunderstorms...
A few thunderstorms are possible late tonight across southeast
Oklahoma. Elevated instability will be sufficient for some of
these storms to be strong to severe with large hail the main
hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Heat...
Heat index values from 100 to 110 degrees are forecast Tuesday and
Wednesday and again Saturday and Sunday.

.Thunderstorms...
Thunderstorm chances return to parts of mainly northern and
western Oklahoma Wednesday through Sunday. A few strong to severe
storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Wichita

When
June 19, 12:00 PM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
June 19, 12:00 PM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
June 19, 12:00 PM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105047, 1105048, 1105049.